Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Jun 5, 2021, 4:28 PM EDT for Lexington County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2021, 4:28 PM EDT (20:28 UTC)
- Expired
- Jun 5, 2021, 5:00 PM EDT
- In force
- 32 min
- Issued by
- NWS Columbia, SC
County Lexington County, SC
The radar
The Columbia radar (KCAE), 14 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 781 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 958 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted.
978
WWUS82 KCAE 052028
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
428 PM EDT Sat Jun 5 2021
SCZ027-028-052100-
Lexington SC-Richland SC-
428 PM EDT Sat Jun 5 2021
...Strong Thunderstorms Will Impact Portions of northeastern
Lexington and west central Richland Counties Until 500 PM EDT....
...Boaters on Lake Murray Should Seek Safe Harbor...
At 428 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Highway 6 at Lake Murray Dam. This storm was
nearly stationary.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Columbia, Lexington, West Columbia, Irmo, St. Andrews, Highway 6 at
Lake Murray Dam, Riverbanks Zoo, Columbia International University,
Ballentine, Harbison State Forest, Seven Oaks, Lighthouse Marina,
Lake Murray Marina, Shull Island, Bundrick Island, Putnam's Landing,
Pine Island, Eau Claire and Melvin Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.
&&
This includes the following highways...
Interstate 126 between mile markers 0 and 3.
Interstate 20 in South Carolina between mile markers 59 and 69.
Interstate 26 between mile markers 99 and 109.
LAT...LON 3410 8102 3401 8104 3397 8136 3415 8138
TIME...MOT...LOC 2028Z 105DEG 1KT 3403 8125
$$
awp/nsWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jun 5, 1:50 PM EDT, 2 hours 38 minutes earlier.
Area forecast discussion, Jun 5, 1:50 PM EDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Columbia SC 150 PM EDT Sat Jun 5 2021 .SYNOPSIS... A warm and moist air mass will reside over the region into early next week, with scattered afternoon and evening convection expected. Upper level ridging will build over the Southeast next week providing continued warm weather with afternoon showers and thunderstorms. Temperatures will be near to slightly above normal. && .NEAR TERM /THROUGH TONIGHT/... Decaying surface boundary resides across the southern Midlands and central Savannah River region this afternoon. Satellite showing enhance cu development along this boundary, and regional radars indicating scattered showers and thunderstorms already forming in the afternoon heat. Airmass remains very moist, with pwat values around 1.8 inches. Severe threat this afternoon/evening remains rather limited due to weak shear and instability, but with the amount of moisture residing in the southern cwa, periods of heavy rainfall should be the biggest issue. Highest pops through the evening will be along the decaying front, but can not rule out any shower/storm activity at any location through the evening. Activity should be diminishing by midnight. Temperatures this afternoon will top out in the mid to upper 80s, with periods of cooler temperatures once greater cloud cover moves in, and any rainfall occurs. Later tonight, the region should see the redevelopment of low-level stratus, which will help to prevent any ideal radiational cooling conditions. Overnight lows expected to be in the upper 60s to around 70 degrees. && .SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/... Surface high will remain off the Atlantic coast, keeping deep and moist southerly flow across the area. Aloft, an upper level ridge will also build back into the area. Little change in previous thinking for the period, with the moist air mass and weak low-level boundaries supporting scattered to numerous afternoon and evening pulse convection, with activity diminishing after sunset. Severe potential is low, but with all the moisture available, heavy rainfall and isolated runoff issues could begin to occur. High temperatures will again be in the mid to upper 80s with lows in the 60s. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... Not to sound like a broken record, but the upper pattern really doesn't change much across the area until possibly Friday into Saturday. Plenty of deep moisture remains into Friday, while upper ridge and offshore surface high continues. By Friday, the upper level pattern may shift some as a shortwave trough moves closer to the region, with the trough moving through into Saturday. Although the pattern shifts, the overall weather will remain very similar. Afternoon and evening showers/storms, along with highs in the upper 80s to lower 90s, and overnight lows in the upper 60s to around 70. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Initially VFR conditions expected, with isolated MVFR in isolated showers/thunderstorms 18-02Z. High confidence in IFR/LIFR ceiling visibility restrictions at all terminals after 09Z. Observations, satellite and radar show convection firing along and south of a line from KQHU-KDNL-KOGB. This is along an old decaying frontal boundary. Most unstable airmass and tempo TS expected at KAGS/KDNL/KOGB between 18-02Z, although some uncertainty exists due to scattered nature. Left out mention of VCTS for now at CAE/CUB as best dynamics appear to be focused south of those terminals, but will watch closely as TS cannot be ruled out. Overnight as showers and thunderstorms dissipate, plenty of low level moisture, a stable low-level airmass and moist SE onshore flow should result in IFR at least at all terminals after 09Z. Expect slow improvement to VFR after 18Z. Again, enough instability remains for scattered showers and thunderstorms across the forecast area Sunday afternoon. EXTENDED AVIATION OUTLOOK...No change in the pattern continues potential for restrictions possible in early morning fog/stratus and in mainly diurnal afternoon convection through Thursday. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jun 5, 4:01 AM EDT, 12 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 401 AM EDT Sat Jun 5 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-060815- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 401 AM EDT Sat Jun 5 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 5, 3:01 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Columbia SC
301 PM EDT Sat Jun 5 2021
GAZ065-SCZ025-030-035-041-135-136-051945-
Richmond GA-Central Orangeburg SC-Barnwell SC-Aiken SC-Bamberg SC-
Northwestern Orangeburg SC-Edgefield SC-
301 PM EDT Sat Jun 5 2021
...Strong Thunderstorms Will Impact Portions of northeastern
Richmond...west central Central Orangeburg...northeastern Barnwell...
central Aiken...northwestern Bamberg...southwestern Northwestern
Orangeburg and southern Edgefield Counties Until 345 PM EDT....
At 301 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Gloverville to near
Blackville, moving south at 5 mph.
HAZARD...strong winds 45 to 55 mph, pea sized hail and localized
minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crop is possible. Damage to windshields is
unlikely. Localized, minor flooding of low lying and poor
drainage areas is also possible.
Some locations in the path of these storms include...
Aiken, North Augusta, Denmark, Aiken Mall, Clearwater, Belvedere,
Williston, Blackville, New Ellenton, USC Aiken, Citizens Park,
Gloverville, Barnwell State Park, Aiken State Park, Graniteville,
Burnettown, Springfield, Salley, Neeses and Norway.
Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 7 and 15.
Interstate 520 in Georgia near mile marker 15.
Interstate 520 in South Carolina between mile markers 16 and 21.
LAT...LON 3345 8195 3330 8114 3354 8113 3365 8190
TIME...MOT...LOC 1901Z 308DEG 7KT 3354 8179 3341 8121Special weather statement, Jun 5, 4:28 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
428 PM EDT Sat Jun 5 2021
SCZ027-028-052100-
Lexington SC-Richland SC-
428 PM EDT Sat Jun 5 2021
...Strong Thunderstorms Will Impact Portions of northeastern
Lexington and west central Richland Counties Until 500 PM EDT....
...Boaters on Lake Murray Should Seek Safe Harbor...
At 428 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Highway 6 at Lake Murray Dam. This storm was
nearly stationary.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Columbia, Lexington, West Columbia, Irmo, St. Andrews, Highway 6 at
Lake Murray Dam, Riverbanks Zoo, Columbia International University,
Ballentine, Harbison State Forest, Seven Oaks, Lighthouse Marina,
Lake Murray Marina, Shull Island, Bundrick Island, Putnam's Landing,
Pine Island, Eau Claire and Melvin Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.
&&
This includes the following highways...
Interstate 126 between mile markers 0 and 3.
Interstate 20 in South Carolina between mile markers 59 and 69.
Interstate 26 between mile markers 99 and 109.
LAT...LON 3410 8102 3401 8104 3397 8136 3415 8138
TIME...MOT...LOC 2028Z 105DEG 1KT 3403 8125
awp/nsThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 3:01 PM EDT | Special Weather Statement | CAE | Aiken | 44 min |
| Jun 5, 4:54 PM EDT | Special Weather Statement | CAE | Clarendon | 36 min |
| Jun 5, 5:16 PM EDT | Special Weather Statement | CAE | Newberry | 29 min |
| Jun 5, 5:21 PM EDT | Special Weather Statement | CAE | Bamberg | 39 min |
| Jun 5, 6:18 PM EDT | Special Weather Statement | CAE | Richland | 27 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.